Ice Storm, Montgomery
- When
- December 8, 7:12 PM EST
- Where
- Montgomery forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.034, -83.913 (the zone’s center; the record gives no point)
One quarter inch ice accumulation near Mount Sterling.
1 ice storm, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Dec 8, 7:05 PM EST, 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 705 PM EST THU DEC 8 2005 .DISCUSSION... MORE WARM AIR THAN EXPECTED WORKED ITS WAY INTO THE AREA TODAY. AT FIRST...THE WARM AIR WAS ABOVE THE SURFACE...BUT IT WORKED ITS WAY DOWN LATER IN THE AFTERNOON AND EARLY THIS EVENING. AS A RESULT...THERE WAS MORE FREEZING RAIN AND LESS SNOW THAN WE ORIGINALLY HAD FORECAST. THE WARNINGS AND ADVISORIES HAVE BEEN UPDATED TO REFLECT THIS REALITY. THIS RAIN...SLEET...AND FREEZING RAIN WILL BE TURNING INTO SNOW. A REPORT FROM FLEMING COUNTY RECEIVED AT 7 PM STATED THAT THE SNOW HAD BEGUN AND WAS BEGINNING TO MAKE THE ROADS SLIPPERY. THE WATER VAPOR SATELLITE IMAGE IS SHOWING A NICE DRY SLOT WORKING ITS WAY INTO CENTRAL KENTUCKY. ONCE THIS DRY SLOT MOVES ACROSS THE AREA...THE SNOW SHOULD STOP. THE ADVISORIES ARE CURRENTLY VALID UNTIL 5 AM...HOWEVER THE SLOW MAY BE STOPPING ABOUT 2 OR 3 AM. THIS WILL GET REEVALUATED BY MID SHIFT. && .PREV DISCUSSION... 535 PM EST THU DEC 8 2005 AREAS GENERALLY NORTH OF THE HAL ROGERS PARKWAY REALIZED A WINTRY MIX OF FREEZING RAIN...SLEET...RAIN AND SNOW ACROSS THE AREA TODAY. MOST AREAS WHICH SAW THE WINTRY MIX SAW SOME LIGHT ACCUMULATIONS OF ICE ON THE TREES AND EXPOSED OBJECTS. OTHER AREAS SAW ONLY RAIN. MORNING MODEL RUNS INDICATED THE DEVELOPMENT OF TWO LOWS...ONE OVER THE MIDWEST AND THE OTHER OVER THE TN VALLEY. MODELS TRENDED STRONGER WITH THE NORTHERN LOW...RESULTING IN OVERALL LOWER SNOWFALL TOTALS FOR THIS EVENT. THIS WAS MAINLY DUE TO THE DEVELOPMENT OF A STRONG 60 TO 70 KT 850H LLJ BRINGING IN A RAPID SHOT OF MUCH WARMER AIR...ALONG WITH A RAPID CUT OFF IN MOISTURE LATE THIS EVENING. HAD NOT SEEN THIS FEATURE COMING TOGETHER BY AFTERNOON ISSUANCE...AND CONSEQUENTLY STAYED WITH THE ORIGINAL WINTER STORM WARNINGS AND ADVISORIES...BASICALLY KEEPING HIGHER SNOWFALL TOTALS. HOWEVER...CURRENTLY THE JKL VAD WIND PROFILE IS FINALLY SHOWING SIGNS OF THE 60 TO 70 KT 850H LLJ THAT THE MODELS HAD BEEN ADVERTISING. NOW THAT THIS FEATURE HAS SHOWN UP...FEEL THIS WILL ULTIMATELY BRING IN WARMER AIR AND MAY CUT DOWN ON THE OVERALL SNOW FALL TOTALS FOR EASTERN KENTUCKY OVERNIGHT. ISC GRIDS...POPS AND TEMPS LOOKED EXCELLENT THROUGH THE SHORT TERM AND MADE ONLY A FEW TWEAKS HERE AND THERE. BROUGHT WINDS DOWN JUST A BIT BASED ON CURRENT OBS...HIGHER WIND SPEEDS HAVE NOT BEEN ABLE TO MIX DOWN. COLD FRONT PROGGED TO HIT THE AREA SUNDAY IS TRENDING FASTER ON THE GFS. HOWEVER...DID NOT BUY INTO THIS AS IT IS MORE TYPICAL TO SEE A SLOWER TREND. THEREFORE...LEFT CURRENT TIMING AND POPS ALONE UNTIL THE ANOTHER RUN OR TWO. 1102 AM EST THU DEC 8 2005 DEVELOPING LOW PRESSURE IS DRAWING PLENTY OF MOISTURE INTO THE WESTERN AND CENTRAL KENTUCKY THIS MORNING. EASTERN KENTUCKY HAS BEEN SPARED THE INITIAL BANDS OF PRECIPITATION. HOWEVER...FURTHER DEVELOPMENT IS EXPECTED AS RADAR TRENDS SHOW AREA OF PRECIPITATION BEGINNING TO MAKE A PUSH FURTHER EASTWARD. SEVERAL BANDS OF PRECIPITATION HAVE BEEN SKIRTING THE WESTERN BORDER OF OUR CWA FOR MUCH OF THE MORNING. HOWEVER...WITH VERY DRY AIR IN PLACE EXPECT AT MOST A FEW DROPS OR FLAKES TO HAVE MADE IT TO THE SURFACE. THIS WILL CHANGE OVER THE NEXT SEVERAL HOURS AS LOWER ATMOSPHERIC LAYERS BECOME MORE SATURATED. EXPECT PRECIPITATION TO BEGIN IN EARNEST SOMETIME AROUND NOON TO MID AFTERNOON ACROSS THE WESTERN PORTIONS OF THE CWA...AND FOR THE PRECIPITATION TO SHIFT EASTWARD. LOOKING AT THE 12Z NAM...A VERY STRONG 850 JET WILL SUDDENLY PUMP QUITE A BIT OF WARM AIR INTO THE AREA EARLY THIS AFTERNOON. CONSIDERING CURRENT SFC OBS...EXPECT MUCH OF EASTERN KENTUCKY TO CLIMB ABOVE THE FREEZING MARK AT LEAST FOR A SHORT PERIOD OF TIME THIS AFTERNOON. PROBLEM OF THE DAY IS HOW WILL THIS EVOLVE. BEST GUESS IS THAT NORTHERN AREAS...AND PARTICULARLY VALLEY LOCATIONS WILL SEE THE PRECIP START AS FREEZING RAIN...WITH A BRIEF SWITCH OVER TO RAIN POSSIBLY BY LATE AFTERNOON. THEREAFTER...PRECIP WILL CHANGE QUICKLY BACK TO SNOW BY THIS EVENING. FOR THE REST OF THE CWA...GENERALLY SOUTH OF THE MOUNTAIN PARKWAY AND WEST OF THE INTERSTATE 75 CORRIDOR EXPECT PRECIP TO FALL AS MAINLY RAIN UNTIL LATE AFTERNOON OR EARLY EVENING. AGAIN...THE EXCEPTION MAY BE SOME OF MORE SHELTERED VALLEYS WHERE SOME COLD AIR POOLING MAY SET THE STAGE FOR SOME FREEZING RAIN. UPDATE THIS MORNING WILL MAINLY BE TO REMOVE MORNING AND AFTERNOON WORDING...AND TO FINE TUNE THE ZONE WORDING TO REFLECT LATEST THOUGHTS ON TIMING OF PRECIP AND TYPE. UPDATED ZONES...ETC. OUT SOON. 525 AM EST THU DEC 8 2005 09Z SFC ANALYSIS SHOWS COLD ARCTIC HIGH PRESSURE...1040 MB...TO THE NORTHEAST OF KENTUCKY WHILE THE STRENGTHENING INVERTED TROUGH/LOW WAS MOVING EAST THROUGH THE DEEP SOUTH AND WESTERN TENNESSEE VALLEY. ON SATELLITE...A BAND OF MID AND HIGH LEVEL CLOUDS HAVE OVERSPREAD EAST KENTUCKY...LIKELY CAPPING OUR PRE DAWN TEMPERATURE FALL...BUT NOT BEFORE MANY OF THE VALLEYS MADE IT INTO THE UPPER TEENS. THE MODELS ARE IN FAIR AGREEMENT ALOFT AS THEY TAKE A STRONG CLOSED SHORTWAVE TROUGH THROUGH THE OHIO VALLEY TONIGHT...DEEPENING IT SLIGHTLY DURING THE PROCESS. IN THE WAKE OF THIS THE MODELS BECOME MORE DISCORDANT WITH THE NAM TAKING A FAIRLY STRONG WAVE THROUGH KENTUCKY FRIDAY NIGHT WHILE THE GFS TRAILS BEHIND BY NEARLY 12 HOURS. AM FAVORING THE GFS HERE...HOWEVER...WITH THE ATMOSPHERE SO DRY IN THE WAKE OF THE WINTER STORM THE ACTUALLY EFFECTS OF THE DIFFERENCE IS NEGLIGIBLE. ADDITIONAL ENERGY DROPS INTO THE REGION TOWARD THE END OF THE WEEKEND AS THE EASTERN TROUGH REESTABLISHES ITS POSITION OVER QUEBEC AND THE EASTERN GREAT LAKES. SENSIBLE WEATHER WILL FEATURE ALL THE MAKINGS OF A COMPLICATED WINTER STORM. THE INVERTED TROUGH WILL DEVELOP INTO A RELATIVELY...BASED ON IT POSITIONING BETWEEN TWO STRONG HIGHS...STRONG SFC LOW AS IT MOVES THROUGH CENTRAL KENTUCKY AND INTO THE OHIO VALLEY. THIS DEVELOPMENT WILL BE ACCOMPANIED BY A STRENGTHENING JET AT 300 MB AND A LOW LEVEL ONE AT 850 MB. THESE FEATURES WILL HELP GENERATE AN ENORMOUS AMOUNT OF LIFT FOR EAST KENTUCKY THAT WILL BE ABLE TO TAP INTO A STREAM OF MOISTURE BEING SWEPT NORTH FROM THE GULF COAST. TO FURTHER COMPLICATE MATTERS...THIS SURGE AHEAD OF THE LOW WILL BRING WITH IT A POCKET OF WARMER AIR THAT EXTENDS TO NEAR 700 MB. AS A RESULT THE MODELS PLACE EAST KENTUCKY RIGHT IN THE TRANSITION ZONE FROM SNOW TO RAIN. WHILE THE NAM IS DEMONSTRATING IMPRESSIVE DYNAMICS WITH THIS LOW...THE GFS IS COLDER IN THE LOWER LAYERS. THESE DIFFERENCES RESULT IN MODEL DISAGREEMENT OVER THE CWA WITH RESPECT TO PRECIPITATION TYPE AND THE POTENTIAL FOR MODERATE SNOW AMOUNTS. HAVE GENERALLY FOLLOWED THE NAM/S IDEA OF THE STRONGER DYNAMICS WITH A LEAN TOWARD THE GFS LOW LEVEL TEMPERATURE STRUCTURE FOR EAST KENTUCKY. THE RESULT OF THIS IS A WIDE SPREAD OF WINTER STORM EFFECTS THROUGHOUT THE CWA RANGING FROM THE ALL SNOW POSSIBILITY OF 8 INCHES ACROSS THE FAR NORTHWEST TO THE FAR SOUTHEAST WHERE THEY WILL LIKELY SEE MAINLY RAIN ASIDE FROM A COUPLE OF HOURS OF MODERATE TO HEAVY SNOW THIS EVENING. HAVE GENERALLY FOLLOWED THE EVENING SHIFT/S CONSTRUCT OF THE WARNINGS AND ADVISORIES. LATEST THOUGHTS HAVE THE INITIAL ONSET OF THE PCPN TAKING PLACE LATER IN THE DAY ALLOWING FOR THE COLD AIR TO BE EFFICIENTLY SCOURED FROM THE VALLEYS ACROSS THE CWA...LIMITING THE ZR THREAT WITH MAINLY RAIN EXPECTED FOR THE AFTERNOON. HOWEVER...THE DYNAMIC SUPPORT SHOULD ALLOW AN EARLIER TRANSITION BACK TO SNOW THAN IS REPRESENTED BY THE NAM. HEAVY WET SNOW WILL BE A DISTINCT POSSIBILITY FOR SEVERAL HOURS TONIGHT THANKS TO AN ISOTHERMAL SOUNDING AND PLENTY OF LIFT. HAVE HIT THIS TIME PERIOD HARDEST IN THE GRIDS...ZONES AND WSW. THE WORST OF THE SNOW SHOULD WIND DOWN SHORTLY AFTER MIDNIGHT. A FEW SNOW SHOWERS AND FLURRIES ARE EXPECTED TO LINGER ACROSS THE NORTHEAST INTO FRIDAY BEFORE THE UPSLOPE FLOW SLACKENS. THE REMAINDER OF THE FORECAST FEATURES A CHILLY DAY AND NIGHT FRIDAY...A BRIEF WARMUP ON SATURDAY BEFORE THE NEXT WEATHER SYSTEM SWINGS THROUGH THE GREAT LAKES WITH A THREAT OF RAIN OR SNOW OVER EAST KENTUCKY SUNDAY. UNSETTLED AND MUCH COOLER THAN NORMAL WEATHER WILL BE THE RULE THROUGH THE MIDDLE OF NEXT WEEK AS THE UPPER LOW SETTLES INTO PLACE JUST NORTHEAST OF KENTUCKY WITH THE OCCASIONAL MOISTURE CHALLENGED SHORTWAVE ROLLING THROUGH THE REGION. TEMPERATURES THROUGH THE NEXT 36 HOURS WILL BE HIGHLY DEPENDENT ON THE EXACT TRACK AND STRENGTH OF THE SFC LOW AS WELL AS MICRO-PHYSICS OF THE PRECIPITATION AND ANY DYNAMIC/EVAPORATIVE COOLING THAT TAKES PLACE WITH IT. IN GENERAL...HAVE YIELDED TO THE NAM12/S SOLUTION BUT TEMPERED IT FOR MORE COOLING WITH THE PCPN IN THE NORTHWEST. MY FORECAST HIGHS TODAY ENDED UP LOOKING CLOSEST TO THE MAV. DID ALSO HAND ADJUST THE HOURLY TEMPERATURE CURVE IN THE GRIDS TO ACCOUNT FOR SOME COOLING AS THE HEAVIER PCPN HITS LATER THIS AFTERNOON. FOR TONIGHT LEANED TOWARD THE COOLER MAV NUMBERS WHICH WERE ACTUALLY RATHER CLOSE TO THE RAW NAM12 MIN TEMP GRID. USED A MODIFIED NAM12 GRID FOR HIGHS FRIDAY. FRIDAY NIGHT...FOLLOWED THE FWC LEAD AND OPENED UP A SMALL RIDGE TO VALLEY TEMPERATURE SPLIT ALSO KEEPING IN MIND THE LIKELIHOOD OF SOME SNOW ON THE GROUND ACROSS MOST OF THE CWA. MILDER AIR SHOULD BEGIN TO RETURN TO THE BLUEGRASS STATE SATURDAY WITH HIGHS FROM THE MET LOOKING REASONABLE. MY POP GRIDS ENDED UP MOST RESEMBLING THE MET NUMBERS THROUGH THE SHORT TERM PERIOD. FOR THE IFPS/GFE GRIDS...RETURNED TO MY USUAL POPULATION PROCEDURE OF WINDS AND DEWPOINTS FROM THE NAM12. GAVE THE WINDS A BIT MORE OF A DIURNAL TREND EARLY ON...BUT THEY LOOKED PRETTY GOOD DURING THE STORM. SINCE...I DID NOT ENTIRELY BUY THE WARM SURGE OF THE NAM... HAD TO ADJUST THE DEWPOINTS DOWNWARD LATE THIS AFTERNOON AND EVENING ...AT LEAST AS COOL AS THE TEMP GRIDS. THE REST OF THE FORECAST WAS IN PRETTY GOOD SHAPE WITH JUST SOME MINOR ADJUSTMENTS MADE TO THE POP PATTERN TODAY AND TONIGHT. FOR THE MOST PART FOLLOWED THE REASONABLE QPF FROM HPC...DERIVED SNOW AMOUNTS FROM A SMART TOOL USING THE SFC TEMPS AND QPF...AND SPENT A GOOD AMOUNT OF TIME GETTING THE RIGHT MIX OF PCPN INTO THE WEATHER GRID. THE HAZARD GRIDS AND HEADLINES FROM THE EVENING SHIFT LOOKED GREAT AND WAS USED WITHOUT RESERVATION. && .JKL WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING UNTIL 5 AM EST FRIDAY FOR KYZ044-KYZ050-KYZ051-KYZ052-KYZ058-KYZ059-KYZ060. WINTER WEATHER ADVISORY UNTIL 5 AM EST FRIDAY FOR KYZ068-069-090530 AND KYZ104-106>109-111-112-114 SNOW ADVISORY UNTIL 5 AM EST FRIDAY FOR KYZ079-080-083>088-110-113-115>120 && RAY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 536 AM EST THU DEC 8 2005 KYZ088-110-113-115-117>120-091345- HARLAN-FLOYD-KNOTT-PERRY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...HARLAN...PRESTONSBURG...HINDMAN...HAZARD... HYDEN...WHITESBURG...INEZ...PIKEVILLE 536 AM EST THU DEC 8 2005 ...SNOW ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 5 AM EST FRIDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. A BRIEF PERIOD OF LIGHT FREEZING RAIN IS POSSIBLE THIS MORNING. RAIN WILL CHANGE TO SNOW DURING THE EVENING RESULTING IN A 1 TO 3 INCH ACCUMULATION OF HEAVY WET SNOW BY EARLY FRIDAY MORNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE IS A SMALL CHANCE OF SNOW EACH DAY FROM SUNDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL IN SNOW AMOUNTS AND ANY REPORTS OF FREEZING RAIN OR ICE TODAY AND TONIGHT. KYZ068-069-079-080-083>087-116-091345- ROCKCASTLE-JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL- CLAY- INCLUDING THE CITIES OF...MOUNT VERNON...MCKEE...SOMERSET...LONDON... MONTICELLO...WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE... MIDDLESBORO...PINEVILLE...MANCHESTER 536 AM EST THU DEC 8 2005 ...WINTER WEATHER ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 5 AM EST FRIDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. A PERIOD OF LIGHT FREEZING RAIN AND SLEET IS POSSIBLE THIS MORNING. RAIN WILL CHANGE TO SNOW DURING THE LATE AFTERNOON AND EVENING HOURS RESULTING IN A 1 TO 3 INCH ACCUMULATION OF HEAVY WET SNOW BY EARLY FRIDAY MORNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE IS A SMALL CHANCE OF SNOW EACH DAY FROM SUNDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL IN SNOW AMOUNTS AS WELL AS ANY REPORTS OF FREEZING RAIN OR ICE TODAY AND TONIGHT. KYZ044-050>052-058>060-091345- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG 536 AM EST THU DEC 8 2005 ...WINTER STORM WARNING IN EFFECT FROM NOON TODAY TO 5 AM EST FRIDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. SNOW WILL DEVELOP BY AFTERNOON AND CONTINUE THROUGH THE EVENING BEFORE TAPERING OFF EARLY FRIDAY MORNING. THIS WILL RESULT IN BETWEEN 3 AND 6 INCHES OF HEAVY AND WET SNOW BY FRIDAY MORNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE IS A SMALL CHANCE OF SNOW EACH DAY FROM SUNDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL IN SNOW AMOUNTS AS WELL AS ANY REPORTS OF FREEZING RAIN OR ICE TODAY AND TONIGHT. KYZ104-106>109-111-112-114-091345- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-LEE-BREATHITT-OWSLEY- INCLUDING THE CITIES OF...SANDY HOOK...WEST LIBERTY...PAINTSVILLE... CAMPTON...SALYERSVILLE...BEATTYVILLE...JACKSON...BOONEVILLE 536 AM EST THU DEC 8 2005 ...WINTER WEATHER ADVISORY IN EFFECT FROM NOON TODAY TO 5 AM EST FRIDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. A PERIOD OF LIGHT FREEZING RAIN AND SLEET IS POSSIBLE THIS MORNING. A MIXTURE OF SNOW AND RAIN WILL CHANGE TO SNOW DURING THE EVENING RESULTING IN A 1 TO 3 INCH ACCUMULATION OF HEAVY WET SNOW BY EARLY FRIDAY MORNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE IS A SMALL CHANCE OF SNOW EACH DAY FROM SUNDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL IN SNOW AMOUNTS AS WELL AS ANY REPORTS OF FREEZING RAIN OR ICE TODAY AND TONIGHT. GREIF
The national radar mosaic for the moment the first event began.
1 ice storm. Local standard time, as filed.
One quarter inch ice accumulation near Mount Sterling.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2005Every state in 2005This day in weather historyWarnings in Kentucky, December 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5482823.